Dr Miriam Stoppard: Does taking the pill turn women off sex?

By | March 11, 2019

Years ago I was involved in the first research on the pill.

It was an exciting time at the ­forefront of women’s lib, as it was called then, and the fight for a woman’s right to decide what ­happened to her body and when.

Early on we focused on the reliability of the pill and on tracking side effects.

Hidden deep among more serious aspects of pill-taking was women’s sexuality, hidden because it was a taboo subject.

We knew the pill affected several aspects of sex, subtle and unsubtle, but it got little attention.

I remember one bit of research that showed male primates refused to mate with females on the pill.

The pill made them sexually “unattractive”. So we asked the obvious follow-on question. Did the pill make women unattractive?

Over the years, research on oral contraceptives and sexuality has been explored in different ways. But despite this, quality studies are rare.

Make sure you have a heart-to-heart with your doctor before starting the pill

Only one found decreased sexual thoughts and lower ­“arousability” were sufficiently intrusive to make women want to stop taking the pill.

One investigation of the pill and mini-pill carried out in Scotland and the Philippines found negative effects of the combined pill on sexual interest in the Scottish women, about half of whom reported lowered sexual interest.

In the Philippines, however, levels of sexual interest were not substantially reduced, possibly because the women had much lower levels before starting the pill.

Another factor is a woman’s ­testosterone levels which are a sexual stimulant.

Read More:  Can taking multivitamins make you tired

In a study that examined the relation between changes in ­testosterone and sexual side effects, fewer sexual thoughts and poor sexual arousal was related to the drop in testosterone after starting the pill, though this didn’t happen in everyone.

Could some women be more sensitive to this dip in testosterone than others?

Many questions remain. How many women stop using the pill because of adverse effects on their sexuality?

What’s the difference between women who lose sexual enjoyment on the pill and those who don’t?

Are different hormones in the pill more or less likely to have negative effects?

On this last question it’s important for a woman and her doctor to discuss the various formulations available, as some may be less affected by a different pill so it’s worth trying a selection of what’s on offer.

And women must speak up. Make sure you have a heart-to-heart with your doctor before starting the pill and consider trying out different versions of it if you find your libido waning.

Read More

Dr Miriam

Mirror – Health